Serotonin syndrome is a serious drug reaction. It is caused by medications that build up high levels of serotonin in the body.
Serotonin is a chemical that the body produces naturally. It's needed for the nerve cells and brain to function. But too much serotonin causes signs and symptoms that can range from mild (shivering and diarrhea) to severe (muscle rigidity, fever and seizures). Severe serotonin syndrome can cause death if not treated.
Serotonin syndrome can occur when you increase the dose of certain medications or start taking a new drug. It's most often caused by combining medications that contain serotonin, such as a migraine medication and an antidepressant. Some illicit drugs and dietary supplements are associated with serotonin syndrome.
Milder forms of serotonin syndrome may go away within a day or two of stopping the medications that cause symptoms and, sometimes, after taking drugs that block serotonin.
Products & Services
Serotonin syndrome symptoms usually occur within several hours of taking a new drug or increasing the dose of a drug you're already taking.
Signs and symptoms include:
- Agitation or restlessness
- Rapid heart rate and high blood pressure
- Dilated pupils
- Loss of muscle coordination or twitching muscles
- High blood pressure
- Muscle rigidity
- Heavy sweating
- Goose bumps
Severe serotonin syndrome can be life-threatening. Signs include:
- High fever
- Irregular heartbeat
When to see a doctor
If you suspect you might have serotonin syndrome after starting a new drug or increasing the dose of a drug you're already taking, call your health care provider right away or go to the emergency room. If you have severe or rapidly worsening symptoms, seek emergency treatment immediately.
From Mayo Clinic to your inbox
Sign up for free, and stay up to date on research advancements, health tips and current health topics, like COVID-19, plus expertise on managing health.
ErrorEmail field is required
ErrorInclude a valid email address
To provide you with the most relevant and helpful information, and understand which
information is beneficial, we may combine your email and website usage information with
other information we have about you. If you are a Mayo Clinic patient, this could
include protected health information. If we combine this information with your protected
health information, we will treat all of that information as protected health
information and will only use or disclose that information as set forth in our notice of
privacy practices. You may opt-out of email communications at any time by clicking on
the unsubscribe link in the e-mail.
Thank you for subscribing!
You'll soon start receiving the latest Mayo Clinic health information you requested in your inbox.
Sorry something went wrong with your subscription
Please, try again in a couple of minutes
Excessive accumulation of serotonin in the body creates the symptoms of serotonin syndrome.
Typically, nerve cells in the brain and spinal cord produce serotonin that helps regulate attention, behavior and body temperature.
Other nerve cells in the body, primarily in the intestines, also produce serotonin. Serotonin plays a role in regulating the digestive process, blood flow and breathing.
Although it's possible that taking just one drug that increases serotonin levels can cause serotonin syndrome in some people, this condition occurs most often when people combine certain medications.
For example, serotonin syndrome may occur if you take an antidepressant with a migraine medication. It may also occur if you take an antidepressant with an opioid pain medication.
Another cause of serotonin syndrome is intentional overdose of antidepressant medications.
A number of over-the-counter and prescription drugs may be associated with serotonin syndrome, especially antidepressants. Illicit drugs and dietary supplements also may be associated with the condition.
The drugs and supplements that could potentially cause serotonin syndrome include:
- Selective serotonin reuptake inhibitors (SSRIs), antidepressants such as citalopram (Celexa), fluoxetine (Prozac), fluvoxamine (Luvox), escitalopram (Lexapro), paroxetine (Paxil, Pexeva, Brisdelle) and sertraline (Zoloft)
- Serotonin and norepinephrine reuptake inhibitors (SNRIs), antidepressants such as desvenlafaxine (Pristiq), levomilnacipran (Fetzima), milnacipran (Savella), duloxetine (Cymbalta, Drizalma Sprinkle) and venlafaxine (Effexor XR)
- Bupropion (Zyban, Wellbutrin SR, Wellbutrin XL), an antidepressant and tobacco-addiction medication
- Tricyclic antidepressants, such as amitriptyline and nortriptyline (Pamelor)
- Monoamine oxidase inhibitors (MAOIs), antidepressants such as isocarboxazid (Marplan) and phenelzine (Nardil)
- Anti-migraine medications, such as carbamazepine (Tegretol, Carbatrol, others), valproic acid and triptans, which include almotriptan, naratriptan (Amerge) and sumatriptan (Imitrex, Tosymra, others)
- Pain medications, such as opioid pain medications including codeine, fentanyl (Duragesic, Abstral, others), hydrocodone (Hysingla ER), meperidine (Demerol), oxycodone (Oxycontin, Roxicodone, others) and tramadol (Ultram, ConZip)
- Lithium (Lithobid), a mood stabilizer
- Illicit drugs, including LSD, ecstasy, cocaine and amphetamines
- Herbal supplements, including St. John's wort, ginseng and nutmeg
- Over-the-counter cough and cold medications containing dextromethorphan (Delsym)
- Anti-nausea medications such as granisetron (Sancuso, Sustol), metoclopramide (Reglan), droperidol (Inapsine) and ondansetron (Zofran)
- Linezolid (Zyvox), an antibiotic
- Ritonavir (Norvir), an anti-retroviral medication used to treat HIV
Some people are more likely to be affected by the drugs and supplements that cause serotonin syndrome than are others, but the condition can occur in anyone.
You're at increased risk of serotonin syndrome if:
- You recently started taking or increased the dose of a medication known to increase serotonin levels
- You take more than one drug known to increase serotonin levels
- You take herbal supplements known to increase serotonin levels
- You use an illicit drug known to increase serotonin levels
Serotonin syndrome generally doesn't cause any problems once serotonin levels are back to their original levels.
If left untreated, severe serotonin syndrome can lead to unconsciousness and death.
Taking more than one serotonin-related medication or increasing your dose of a serotonin-related medication increases your risk of serotonin syndrome. Know what medications you take and share a complete list of your medications with your doctor or pharmacist.
Be sure to talk to your doctor if you or a family member has experienced symptoms after taking a medication.
Also talk to your doctor about possible risks. Don't stop taking any medications on your own. If your doctor prescribes a new medication, make sure he or she knows about all the other medications you're taking, especially if you receive prescriptions from more than one doctor.
If you and your doctor decide the benefits of combining certain serotonin-level-affecting drugs outweigh the risks, be alert to the possibility of serotonin syndrome.
Jan. 22, 2022